For me this study started in April, and as of two weeks ago I seem to have have little to show for it. That's why I am not identifying the current study medication. Also, I am aware that this medication has worked spectacularly well for some other people, and I wouldn't want to scare anyone away from trying it.
Throughout the five months IgG and M-Spike have both hovered around the same values that they had when I stopped using Pomalyst. Pomalyst was an unqualified success for me, holding my myeloma steady for seven years, until a PET scan finally showed a lesion in vertebra T5, probably from a sub-clone of the original myeloma.
Meantime the side effects of the current study regimen are significant:
- In my case it includes dexamethasone (DEX), which has its own set of side effects, and I can't be certain which come from which drug.
- I take the meds in the evening, so the next day is DEX day. I have kept track of blood glucose and discovered that a diabetic diet (low carb and slow carb) helps to keep blood glucose down on DEX day and the day after. Nevertheless I have the other DEX symptoms of high anxiety, loss of sleep, tight voice, bad skin, and more. DEX was reduced this month from 40 to 20 mg/week, but I don't feel a big change.
- I have lost quite a bit of leg muscle, evidenced in significantly lower running/walking speeds. DEX is famous for this side effect, but perhaps the study drug is somewhat responsible as well.
- The large muscles in my legs ache, except on DEX day and the day after. Massage doesn't seem to help. It's not a disabling pain - just a constant background that can interfere with sleep.
- Peripheral neuropathy has increased significantly, especially in my feet. They are numb, though not painful, and sometimes they feel as if they are cold, but when I pull off the wool sock and feel them with my hands they are actually warm.
- My normally-dependable appetite comes and goes in the days after the medication is taken - sometimes food doesn't seem very interesting.
- In general, life has lost some of its zest. The regimen gives me one week off out of each four, and I really do look forward to that week.
Two more weeks ...